An inverse problem for the refractive surfaces with parallel lighting

Research output: Contribution to journalArticlepeer-review


In this article we examine the regularity of two types of weak solutions to a Monge--Ampère-type equation which emerges in a problem of finding surfaces that refract parallel light rays emitted from the source domain and striking a given target after refraction. Historically, ellipsoids and hyperboloids of revolution were the first surfaces to be considered in this context. The mathematical formulation commences with deriving the energy conservation equation for sufficiently smooth surfaces, regarded as graphs of functions to be sought, and then studying the existence and regularity of two classes of suitable weak solutions constructed from envelopes of hyperboloids or ellipsoids of revolution. Our main result in this article states that under suitable conditions on source and target domains and respective intensities these weak solutions are locally smooth.
Original languageEnglish
Pages (from-to)740-784
Number of pages45
JournalSIAM Journal on Mathematical Analysis
Issue number1
Publication statusPublished - 23 Feb 2016


Dive into the research topics of 'An inverse problem for the refractive surfaces with parallel lighting'. Together they form a unique fingerprint.

Cite this